Alert archive / Kansas / Flash Flood Warnings in 2023
Flash Flood Warning 3, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at May 9, 2023, 7:57 PM CDT for Ness County, Pawnee County, Rush County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2023, 7:57 PM CDT (00:57 UTC)
- Expired
- May 9, 2023, 10:16 PM CDT
- In force
- 2 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ness County, KS, Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 73 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 918 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2805 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
636
WGUS53 KDDC 100057
FFWDDC
KSC135-145-165-100400-
/O.NEW.KDDC.FF.W.0003.230510T0057Z-230510T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
757 PM CDT Tue May 9 2023
The National Weather Service in Dodge City has issued a
* Flash Flood Warning for...
Southwestern Rush County in central Kansas...
Northwestern Pawnee County in south central Kansas...
Southeastern Ness County in west central Kansas...
* Until 1100 PM CDT.
* At 757 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. The expected rainfall rate is 0.5 to 1 inch in 1
hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Rozel and Ash Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3826 9964 3835 9961 3841 9952 3843 9939
3840 9926 3829 9921 3824 9924 3819 9940
3821 9954 3823 9957 3826 9957 3826 9958
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR
$$
AJOHNSON1 follow-up statement
394
WGUS73 KDDC 100316
FFSDDC
Flash Flood Statement
National Weather Service Dodge City KS
1016 PM CDT Tue May 9 2023
KSC135-145-165-100326-
/O.CAN.KDDC.FF.W.0003.000000T0000Z-230510T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ness KS-Pawnee KS-Rush KS-
1016 PM CDT Tue May 9 2023
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN RUSH,
NORTHWESTERN PAWNEE AND SOUTHEASTERN NESS COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3826 9964 3835 9961 3841 9952 3843 9939
3840 9926 3829 9921 3824 9924 3819 9940
3821 9954 3823 9957 3826 9957 3826 9958
$$
AJOHNSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at May 9, 4:47 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, May 9, 4:47 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 447 PM CDT Tue May 9 2023 ...Updated Aviation... .SHORT TERM...(This evening through Wednesday night) Issued at 115 PM CDT Tue May 9 2023 The main concern in the short term is storm chances this evening along an outflow boundary from rain cooled air. This boundary is still sagging southward and should stall from Hodgeman County into Pratt County and set the stage for a few severe storms. Initiation is also possible along the dry line west of Dodge City. Large hail is possible with these storms. A deep upper level trough will approach the high plains Wednesday night. Thunderstorms will push into far western Kansas late Wednesday night into early Thursday. .LONG TERM...(Thursday through Tuesday) Issued at 115 PM CDT Tue May 9 2023 As the upper low continues to move east, thunderstorms will continue to develop Thursday morning and these will likely be severe with large hail.Given the shear profile veering from southeast at the surface to southerly and even south- southeasterly at 500mb, any tornadoes would likely be moving northward instead of the traditional northeastward movement. In the afternoon, the upper level cold pool will be in place and overspread the moist layer, leading to another round of thunderstorms, some severe and possibly tornadic. The corridor most favored for severe storms in the early afternoon runs from Meade County northwestward to Kearny, Finney and Scott Counties. After Thursday, it appears a weak upper low is still advertised to move northward out of the tropics across the southern high plains, bringing widespread showers and thunderstorms. These should be mostly sub-severe to marginally severe given the lack of vertical shear in a tropical environment. How far north this precipitation gets is still in question as most of the models and their ensembles keep the heaviest rain to the south and west. But there is some potential for heavy rain across western Kansas Saturday night into Sunday. Temperatures will generally stay warm through the period; but if rain materializes during the day Sunday, then afternoon readings could be only be in the 60s to mid 70s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 447 PM CDT Tue May 9 2023 Radar imagery at 2140z depicted an intense supercell thunderstorm near Larned, an outflow boundary westward to near Scott City, and a dryline between DDC/GCK. Additional isolated convection is expected this evening on these boundaries, but coverage will be isolated, and as such kept the TAFs dry. Outside of convection, elevated southeast winds will continue through 12z Wed. Included LLWS in all TAFs after 06z Wed with a strong low level jet expected. Consensus of short term models suggests IFR stratus at HYS after 09z Wed, and this trend was accepted in the TAFs. VFR is expected to prevail elsewhere through Wednesday. 18z NAM and 12z ARW both indicate the next round of scattered convection near GCK/LBL after 21z Wed, and included VCTS/CB near the end of those TAF periods. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 85 59 83 / 20 20 30 50 GCK 60 86 58 80 / 10 50 40 30 EHA 59 85 55 83 / 10 60 60 10 LBL 61 87 57 84 / 10 40 40 20 HYS 60 82 59 78 / 40 20 40 70 P28 62 85 61 80 / 40 20 30 70 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Finch LONG TERM...Finch AVIATION...Turner
Hazardous weather outlook, May 9, 1:33 AM CDT, 18 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 133 AM CDT Tue May 9 2023 KSZ030-031-043>046-061>066-074>081-084>090-101200- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 133 AM CDT Tue May 9 2023 /1233 AM MDT Tue May 9 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Widely scattered thunderstorms will be possible this afternoon and evening. Severe thunderstorms, should they develop, will be possible. Very large hail (2 to 3 inches) and damaging winds are the main threats. There is also a very small but non zero threat for an isolated tornado. The best area for severe thunderstorms today and tonight should be mainly east of Highway 283. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms will continue across southwest Kansas Wednesday and Thursday. A few of these thunderstorms may be severe. At this time it appears that the main threats are very large hail and damaging winds. A slightly more robust threat may exist Thursday with tornadoes possible as well. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight.
In the hours before
Special weather statement, May 9, 7:36 PM CDT, 21 minutes before
Special Weather Statement National Weather Service Dodge City KS 736 PM CDT Tue May 9 2023 KSZ045-064-100100- Hodgeman KS-Ness KS- 736 PM CDT Tue May 9 2023 ...A strong thunderstorm will impact portions of southeastern Ness and north central Hodgeman Counties through 800 PM CDT... At 736 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Ness City, moving northeast at 35 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Bazine around 755 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3824 9998 3839 10000 3858 9959 3829 9959 TIME...MOT...LOC 0036Z 242DEG 29KT 3835 9987 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH AJOHNSON
Local storm report, May 9, 7:45 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
745 PM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM HAIL PRATT 37.65N 98.74W
05/09/2023 E1.50 INCH PRATT KS EMERGENCY MNGR
&&
JDFLocal storm report, May 9, 7:46 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
746 PM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL 4 NNE BURDETT 38.25N 99.51W
05/09/2023 E1.00 INCH PAWNEE KS PUBLIC
&&
JDFLocal storm report, May 9, 7:47 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
747 PM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL 6 N GRAY 38.25N 99.64W
05/09/2023 E1.00 INCH HODGEMAN KS PUBLIC
THE HAIL WAS PEA SIZE TO QUARTER SIZE.
&&
LEELocal storm report, May 9, 7:49 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
749 PM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL 5 NNW LARNED 38.25N 99.13W
05/09/2023 E1.50 INCH PAWNEE KS PUBLIC
&&
JDFLocal storm report, May 9, 7:56 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
756 PM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM HAIL LEWIS 37.94N 99.26W
05/09/2023 E1.50 INCH EDWARDS KS PUBLIC
THIS REPORT WAS VIA SOCIAL MEDIA.
&&
LEEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:06 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 39 min |
| May 9, 7:08 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Stafford | 52 min |
| May 9, 7:25 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 65 min |
| May 9, 7:31 PM CDT | Special Weather Statement | DDC | Pawnee | 29 min |
| May 9, 7:36 PM CDT | Special Weather Statement | DDC | Ness | 24 min |
| May 9, 7:39 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 36 min |
| May 9, 7:47 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 24 min |
| May 9, 7:58 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Stafford | 47 min |
| May 9, 8:10 PM CDT | Special Weather Statement | DDC | Ness | 35 min |
| May 9, 8:12 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 48 min |
| May 9, 8:18 PM CDT | Special Weather Statement | DDC | Ness | 27 min |
| May 9, 8:39 PM CDT | Special Weather Statement | DDC | Ness | 36 min |
| May 9, 8:42 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 48 min |
| May 9, 8:45 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 17 min |
| May 9, 8:51 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 39 min |
| May 9, 9:33 PM CDT | Special Weather Statement | DDC | Stafford | 27 min |
| May 9, 9:35 PM CDT | Special Weather Statement | DDC | Rush | 25 min |
| May 9, 10:05 PM CDT | Special Weather Statement | DDC | Stafford | 25 min |
| May 9, 10:57 PM CDT | Special Weather Statement | DDC | Trego | 33 min |
| May 10, 4:18 PM CDT | Special Weather Statement | DDC | Hamilton | 27 min |
Nearby
Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.